Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Albuquerque, NM

October 3, 2019Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Oct 3, 2019, 7:31 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2019, 7:31 PM MDT (01:31 UTC)
Expired
Oct 3, 2019, 10:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 52 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KABQ 040131
FFWABQ
NMC009-041-040430-
/O.NEW.KABQ.FF.W.0037.191004T0131Z-191004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
731 PM MDT Thu Oct 3 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  East central Roosevelt County in east central New Mexico...
  Southeastern Curry County in east central New Mexico...

* Until 1030 PM MDT.

* At 730 PM MDT, trained weather spotters reported flash flooding
  across the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Clovis, Portales, Farwell, Texico, Cannon Air Force Base, Arch,
  Oasis State Park, Portair and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3412 10343 3457 10326 3456 10304 3409 10304

$$

24
2 follow-up statements
723 
WGUS75 KABQ 040247
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
847 PM MDT Thu Oct 3 2019

NMC009-041-040430-
/O.CON.KABQ.FF.W.0037.000000T0000Z-191004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roosevelt-Curry-
847 PM MDT Thu Oct 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
EAST CENTRAL ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES...

At 846 PM MDT, trained weather spotters reported flash flooding in
Portales. Flash flooding is already occurring.

Some locations that will experience flooding include...
Clovis, Portales, Farwell, Texico, Cannon Air Force Base, Arch, Oasis
State Park, Portair and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3412 10343 3457 10326 3456 10304 3409 10304

$$

24
840 
WGUS75 KABQ 040420
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1020 PM MDT Thu Oct 3 2019

NMC009-041-040430-
/O.EXP.KABQ.FF.W.0037.000000T0000Z-191004T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roosevelt-Curry-
1020 PM MDT Thu Oct 3 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES WILL EXPIRE AT 1030 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3412 10343 3457 10326 3456 10304 3409 10304

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 6:29 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 3, 6:29 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
629 PM MDT Thu Oct 3 2019

.UPDATE...
Updated to allow the Flash Flood Watch to expire over Chaves, eastern
Lincoln, Curry, and Roosevelt Counties at 6pm MDT. While showers
remain over the area, rainfall intensities have tapered off and
coverage is expected to diminish overnight, shifting westward into
central NM. Conditions for flash flooding are no longer expected
through the original watch area.

&&

.PREV DISCUSSION...550 PM MDT Thu Oct 3 2019...
.AVIATION...
00Z TAF CYCLE
Widespread IFR/MVFR cigs with MVFR vis continues over much eastern NM
this evening and will spread westward into central NM overnight. East
canyon winds have already arrived to KABQ and KSAF and will continue
through to 05Z-06Z with peak gusts to 30kts, and not expected to
quite reach AWW criteria of 35kts at KABQ. Abundant moisture will
fill in behind these e/se canyon winds with the corresponding
drop in cigs 06Z-09Z at these central TAF locations. Coverage of
shra and br will also spread westward overnight dropping vis mainly
into the MVFR range with isold IFR mainly located along the east
slopes of the central mtn chain and at KLVS. Only the far west is
expected to remain VFR at KGUP and KFMN as the backdoor front will
reach this far but will lose much of its punch by that point. Slow
improvements are expected by Friday afternoon with VFR not expected
to return until mid to late afternoon for central NM and not until
late day or the evening for eastern NM. KROW will likely be the
exception seeing clearing conditions by the afternoon.

24/RJH

&&

.PREV DISCUSSION...235 PM MDT Thu Oct 3 2019...
.SYNOPSIS...
High pressure ridge over the southeast U.S. and upper trough over
the Pacific Northwest will continue to pump moisture into NM tonight
and Friday. At the surface, a back door cold front will spill into
the Rio Grande Valley. The upper trough will swing through Friday
night and Saturday bringing temporary dry weather this weekend.
another back door front Sunday will bring some moisture into the area
early next week. A weak trough will cross Tuesday. Another back door
front and upper level trough is slated for Thursday.

&&

.DISCUSSION...
Stream of moisture continues over our southeast third of the CWA.
On the fence with the Flood Watch expiring at 600 pm MDT. Will leave
it as is, but will monitor through the rest of afternoon. Focus for
heavier rain will shift to the Rio Grande Valley to the Continental
Divide later tonight and Friday. Could be a soaking rain in ABQ with
amounts averaging one half to three quarters of an inch across the
Metro. Rain does not look heavy enough to warrant a Flood or Flash
Flood Watch.

Drier air will move across NM from west to east Friday night into
Saturday. Locations that receive decent rainfall Friday could see
skies clearing then fog developing early Saturday morning. The
weekend will be dry everywhere, despite a back door cold front
racing south through the east Sunday. East Canyon winds will be
likely Sunday evening, bringing in a fresh supply of low level
moisture. Showers and storms will form Sunday night and Monday behind
the front, focusing mostly in areas south of I-40. The models have
backed way off on the POPs and QPF. We lowered our POPs as did some
surrounding offices, with good agreement in the Grids.

A short wave trough will bring additional precipitation to the area
monday night into Tuesday night. Then dry weather for Wednesday and
Thursday.

CHJ

&&

.FIRE WEATHER...
There are no critical fire weather concerns through the forecast
period. As deep moisture continues to stream northward into the
state, numerous to widespread showers and thunderstorms currently
ongoing across eastern NM will shift into the RGV overnight and
continue into Friday. Storm total amounts through Friday of 1 to 2"
is expected across southeast and south central NM with totals near
an inch across central NM. Drier, westerly flow will overtake the
state Saturday and Sunday, leading to a quiet weekend. A couple of
backdoor cold fronts will move through eastern NM this weekend,
keeping temperatures near to slightly below normal, but no
precipitation is expected. The next chance for precipitation
potentially arrives late Monday and into Tuesday before drying out
once again.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 3, 3:30 AM MDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Thu Oct 3 2019

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Thu Oct 3 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A backdoor cold front will increase shower and thunderstorm activity
across the Caprock region this morning and spreading over the
remainder of southeastern NM by the afternoon. Locally heavy rainfall
will be possible, with additional rainfall amounts of 1 to 2 inches
already exacerbating recent flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low-level moisture will spread to the central mountain chain Friday
with amounts ranging from 0.50 to 1.5" over a 24 hour period. Some
storms may briefly turn strong to severe. The next round of showers
and thunderstorms for eastern and central NM will follow a backdoor
cold front Sunday night into Monday. Gusty winds and small hail may
be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:59 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt2 hr
Oct 3, 10:46 PM MDTAreal Flood AdvisoryABQChaves, Curry, De Baca, Quay, Roosevelt119 min
Oct 3, 10:51 PM MDTFlash Flood WarningABQCurry, Roosevelt3 hr
Oct 4, 1:47 AM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt3 hr
Oct 4, 3:50 AM MDTAreal Flood AdvisoryABQBernalillo85 min
Oct 4, 1:16 PM MDTSpecial Weather StatementABQValencia29 min
Oct 4, 1:31 PM MDTAreal Flood AdvisoryABQSocorro, Valencia119 min
Oct 4, 1:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Oct 4, 4:13 PM MDTSpecial Weather StatementABQSocorro32 min
Oct 4, 4:25 PM MDTSevere Thunderstorm WarningABQSocorro35 min
Oct 4, 4:59 PM MDTSevere Thunderstorm WarningABQSocorro24 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.